Cancer Drug Linked to Myopathy, Respiratory Symptoms in Case Study

This article originally appeared here.
Myopathy, Respiratory Symptoms
Myopathy, Respiratory Symptoms

(HealthDay News) — Administration of nivolumab can cause adverse effects, including respiratory symptoms, according to a case study published in the October issue of The Journal of Dermatology.

Miri Yoshioka, from Chiba University Graduate School of Medicine in Japan, and colleagues described the case of an 84-year-old man admitted with complaints of shortness of breath. The patient had undergone surgery for malignant melanoma three years earlier and been through chemotherapy; multiple in-transit metastases had developed and the patient was started on nivolumab seven weeks before admission. In addition, the patient complained of some muscle weakness from neck to shoulder.

The researchers found that the patient showed elevation of the diaphragm but not an interstitial pattern on chest roentgenogram; the patient also had decreased vital capacity percentage compared with the preoperative value. He scored 4 out of 5 on upper extremity strength upon examination by a neurologist and had elevated serum creatine kinase (CK). The patient was suspected of having myositis based on these findings. Serum CK levels decreased three weeks after the patient stopped atorvastatin, which he had taken for hyperlipidemia for 10 years, and nivolumab; shortness of breath also was resolved. CK levels fell to within normal range by seven weeks and muscle weakness disappeared.

"The current case highlights the importance of considering not only interstitial pneumonia but also myopathy in any patient with respiratory symptoms by the administration of nivolumab," the authors write.

Abstract
Full Text (subscription or payment may be required)

Loading links....